Cases reported "Seizures"

Filter by keywords:



Filtering documents. Please wait...

1/3. Adverse cardiovascular and central nervous system events associated with dietary supplements containing ephedra alkaloids.

    BACKGROUND: dietary supplements that contain ephedra alkaloids (sometimes called ma huang) are widely promoted and used in the United States as a means of losing weight and increasing energy. In the light of recently reported adverse events related to use of these products, the Food and Drug Administration (FDA) has proposed limits on the dose and duration of use of such supplements. The FDA requested an independent review of reports of adverse events related to the use of supplements that contained ephedra alkaloids to assess causation and to estimate the level of risk the use of these supplements poses to consumers. methods: We reviewed 140 reports of adverse events related to the use of dietary supplements containing ephedra alkaloids that were submitted to the FDA between June 1, 1997, and March 31, 1999. A standardized rating system for assessing causation was applied to each adverse event. RESULTS: Thirty-one percent of cases were considered to be definitely or probably related to the use of supplements containing ephedra alkaloids, and 31 percent were deemed to be possibly related. Among the adverse events that were deemed definitely, probably, or possibly related to the use of supplements containing ephedra alkaloids, 47 percent involved cardiovascular symptoms and 18 percent involved the central nervous system. hypertension was the single most frequent adverse effect (17 reports), followed by palpitations, tachycardia, or both (13); stroke (10); and seizures (7). Ten events resulted in death, and 13 events produced permanent disability, representing 26 percent of the definite, probable, and possible cases. CONCLUSIONS: The use of dietary supplements that contain ephedra alkaloids may pose a health risk to some persons. These findings indicate the need for a better understanding of individual susceptibility to the adverse effects of such dietary supplements.
- - - - - - - - - -
ranking = 1
keywords = ephedra
(Clic here for more details about this article)

2/3. Seizure activity and unresponsiveness after hydroxycut ingestion.

    A 22-year-old man was hospitalized after unexplained seizure-like activity and unresponsiveness. A urine toxicology screen was negative for salicylates, acetaminophen, alcohol, and drugs of abuse. Medical history was insignificant with the exception of recent (within 2 wks) ingestion of Hydroxycut is a dietary supplement purported to be energy enhancing, muscle building, and fat burning. The agent contains ephedra alkaloids and caffeine, which are both central nervous system stimulants; the etiology of seizure was attributed to their consumption. Due to a significant number of reported adverse events, the united states food and drug administration (FDA) proposed regulations for dietary supplements containing ephedra alkaloids and requested an independent review of case reports linked to these products. Because herbal products are not subject to the same rigorous FDA regulations required for prescription and over-the-counter products, consumers unknowingly risk adverse effects when taking these products. Questioning patients about consumption of herbal products should be part of routine medical visits.
- - - - - - - - - -
ranking = 0.2
keywords = ephedra
(Clic here for more details about this article)

3/3. seizures reported in association with use of dietary supplements.

    BACKGROUND: seizures in persons using dietary supplements (DS) have been reported through the Food and Drug Administration's (FDA) MedWatch system, but not formally reviewed. methods: Sixty-five cases of DS-associated seizures reported to MedWatch from 1993 to 1999 were obtained through the freedom of Information Act and independently evaluated by three reviewers for probability of causation based on temporal relationship, biological plausibility, and underlying risk factors. Our aims in this review were 1) to assess the probability of causation in each case; 2) to characterize the patterns of use and types of supplements involved in cases of seizures; and 3) to identify trends that may explain potential risks factors for dietary supplement-related seizures. RESULTS: Twenty seizures were judged as probably related, 13 possibly related, and 10 as unrelated to DS use. Five cases were not seizures, and 17 cases contained insufficient information. In the 20 probably related cases, 19 involved ephedra, 14 involved herbal caffeine, and in one case, the supplement contained no herbal constituents but an array of elemental salts. ephedra was also associated with 7 of the 13 possibly related cases, and caffeine was contained in 5 of these supplement products. creatine, St. John's wort, and ginkgo biloba were other DS implicated in possibly related seizure events. seizures were associated with hypoglycemia in 3 cases, and secondary to stroke in 2 cases and cardiac arrest in 2 cases. weight loss (45%) and athletic performance enhancement (30%) were the most often cited reasons for supplement use. In most cases, DS use was within manufacturers' guidelines. CONCLUSION: ephedra was implicated in 27 of 33 DS-associated seizures reported to the FDA over a 7-year period, further underscoring that significant health risks are associated with use of this herbal product.
- - - - - - - - - -
ranking = 0.1
keywords = ephedra
(Clic here for more details about this article)


Leave a message about 'Seizures'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.